Nebraska, 2023Excessive Heat in Nebraska, August 21 to 24, 2023
August 21 to 24, 2023 · NWS FSD · 2 events in 2 counties and zones
An immense ridge of high pressure over the Central Plains and Mississippi Valley entrenched heat and high dewpoint air across the region, resulting in daily heat indices from 100 to around 120, with very little recovery during the overnight hours.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An immense ridge of high pressure over the Central Plains and Mississippi Valley entrenched heat and high dewpoint air across the region, resulting in daily heat indices from 100 to around 120, with very little recovery during the overnight hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 21, 9:24 AM CST, 1 hour 36 minutes earlier.
Area forecast discussion, Aug 21, 9:24 AM CST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1024 AM CDT Mon Aug 21 2023
.UPDATE...
Issued at 1021 AM CDT Mon Aug 21 2023
Stratus trapped under the low-lvl inversion will persist through
the morning hours. Some short term models hint at a fairly rapid
improvement by 12-1pm. After stratus clears, we should see a quick
spike in temperatures towards advisory levels. With moisture
lingering in the boundary layer and a slightly southeast wind, dew
points may trend higher.
Excessive heat warning remains valid through Wednesday. Have opted
to expand the warning to the remaining counties in the CWA given
signals for apparent temperatures between 103-110 developing, long
duration of heat over 3 days, and overnight apparent temperatures
remaining in the mid to upper 70s (warmer in urban areas).
&&
.SHORT TERM...(Today and Tonight)
Issued at 326 AM CDT Mon Aug 21 2023
Key Messages:
1. Multiple consecutive days of near record to record breaking and
dangerous heat continue through Wednesday, with Excessive Heat
Warning and Heat Advisory today through Wednesday evening.
2. Slightly cooler Thursday, but still hot. Cooler, more seasonal
air arrives Friday into the weekend.
3. Precipitation chances remain scant through the forecast period,
with the best potential (still meager) on Thursday night.
_______________________________________________________________
Short Term Discussion:
Continuing to see some stratus clouds slowly expand as the
inversion around 800mb strengthens, trapping moisture between the
more subtle inversion around 925mb and this higher inversion.
Clouds may linger through the mid to late morning, depending on
how quickly we can begin to mix through at least the lower
inversion. Temperatures through 08z/3AM CDT are in the 60s and
winds are light out of the southeast.
Clouds may play a bit of a mitigating role in highs today or at
least slow the warming during the late morning hours. We'll still
heat up with dangerously hot and humid conditions. Warmed highs a
bit from previous across south central SD and lowered dew points in
this area, and did the inverse for southwestern MN and northwestern
IA. In south central SD, we'll see highs near 100 tapering off to
the lower 90s as we trek northeast to the Buffalo Ridge. All in all,
these changes did not have a significant impact to heat index
values, which climb into 100-110+ range. No change to today's
headlines (more headline details in Long Term).
With even the cooler ECMWF guidance trending warmer for tonight,
bumped up lows across the area by a couple degrees or more, as we
may struggle to cool thanks to the south/southwesterly winds. Main
question for lows and where uncertainty lies in the placement of the
surface low to the west and the warm front over our area. May need
to go a couple of degrees warmer near/around Huron if the low is
further west/front further north. Lows in the lower to mid 70s
prevail with breezy winds.
.LONG TERM...(Tuesday through Sunday)
Issued at 326 AM CDT Mon Aug 21 2023
Mid and upper level ridge axis slides east a touch Tuesday and
Wednesday. As iterated previously, this ridge and corresponding
temperatures aloft (850mb/700mb/500mb) are at the top or maximum
percentile when compared to climatology for ensemble data. Did
adjust temperatures up a touch and dew points down a touch for a
better blend between the continued hot/dry GFS/GEFS (and now NAM)
and the less hot/less dry ECMWF as the "cooler" guidance has ever so
slightly started to trend up. This still keeps temperatures in the
upper 90s to 105 Tuesday and Wednesday, with heat index values still
100-110+ degrees. Exact temperatures and dew points will be highly
dependent on how much/deeply we mix each day. Near record to
record breaking heat is possible for all four of our climate
sites (Huron, Mitchell, Sioux Falls, and Sioux City) through
Wednesday. No true relief expected at night, with such a warm air
mass overhead lows in the 70s prevail. Mixing and a somewhat more
compact pressure gradient overhead keeps generally southwesterly
winds breezy through mid week. Mostly clear skies anticipated.
No changes to headlines at this time. However, some locations in SD
(Wessington Springs to Howard and southwest to Chamberlain) approach
Excessive Heat Warning criteria today and Tuesday for brief periods.
Will keep an eye on trends and have subsequent shifts adjust
accordingly if needed. Regardless of headlines, this multi day heat
wave is dangerous. Limit time outdoors, especially during the
afternoon and early evening hours. Look before you lock - do not
leave pets or children unattended in the heat. Ensure pets have
adequate shade and water or bring them indoors. Don't forget to
check on vulnerable family/friends/neighbors.
Ridge starts to flatten and break down by Thursday, as a mid level
wave rotates through the apex of the ridge and subtle surface low
slides through MN. We'll see CAA, but this only reduces temperatures
into the 20s to near 30 degree C at 925mb (a touch cooler at 850mb).
Mixing these down still gives us highs Thursday in the 90s. Can't
rule out the possibility of a heat headline; however, remaining
uncertainty in boundary timing and less humidity leads to lower
confidence on if/where a headline may be needed. Upper level wave
and another narrow area of vorticity advection late Thursday may
bring some (low) pops to the area, but confidence in timing/coverage
remains low.
More defined mid and upper level low pressure drops across northern
MN Friday which sends a reinforcing shot of CAA. As the mid and
upper level ridging builds to the west through the end of the week
and into the weekend, northwest flow regime favors continued
temperatures near normal, with highs in the upper 70s to mid 80s and
lows in the mid 50s to mid 60s. A couple of mid level waves may drop
through the northwest flow, but confidence in any potential precip
is very low given general lack of moisture in addition to the varied
timing/location of features within the models.
&&
.AVIATION...(For the 12Z TAFS through 12Z Tuesday Morning)
Issued at 613 AM CDT Mon Aug 21 2023
MVFR and patchy IFR/LIFR stratus continues this morning, mainly
across northern NE, eastern SD, and east along the MN/IA state
line. This moist layer is trapped between two temperature
inversions, which should begin to ease as mixing starts late this
morning. After this stratus lifts/mixes out, VFR conditions
prevail through the rest of the period, with patchy cirrus keeping
skies mostly clear. Some guidance hints at additional stratus
toward the end of the period east of I-29, but confidence is too
low to include at this time.
Winds shift from easterly this morning to more southerly by the
afternoon. Gusts around 20-25 knots are expected. LLWS is expected
toward the end of the period as the LLJ increases and takes a more
southwesterly direction vs surface winds staying a touch more
southeasterly.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Excessive Heat Warning until 10 PM CDT Wednesday for SDZ038>040-
050-052>071.
MN...Excessive Heat Warning until 10 PM CDT Wednesday for MNZ071-072-
080-081-089-090-097-098.
IA...Excessive Heat Warning until 10 PM CDT Wednesday for IAZ001>003-
012>014-020>022-031-032.
NE...Excessive Heat Warning until 10 PM CDT Wednesday for NEZ013-014.
&&
UPDATE...Dux
SHORT TERM...SG
LONG TERM...SG
AVIATION...SGHazardous weather outlook, Aug 21, 2:57 AM CST, 8 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
357 AM CDT Mon Aug 21 2023
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-220900-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
357 AM CDT Mon Aug 21 2023
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.
.DAY ONE...Today and tonight.
Dangerous heat and humidity this afternoon and evening with heat
index values from 100 to 115. Limit time outdoors especially during
peak heating, stay hydrated, and look before you lock.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Dangerous heat continues through at least Wednesday. Heat index
values climb to 100 to 115 degrees. Stay hydrated and limit strenuous
outdoor activities especially during peak heating.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Excessive Heat, Dakota
- When
- August 21, 11:00 AM CST to August 24, 6:00 PM CST
- Where
- Dakota forecast zone
- Reported by
- Mesonet
- Coordinates
- 42.391, -96.564 (the zone’s center; the record gives no point)
Daily afternoon and evening heat indices ranged from 100 to 109 degrees with a maximum heat index of 109 degrees at a personal weather station in South Sioux City on August 21.
Excessive Heat, Dixon
- When
- August 21, 11:00 AM CST to August 24, 6:00 PM CST
- Where
- Dixon forecast zone
- Reported by
- Mesonet
- Coordinates
- 42.493, -96.868 (the zone’s center; the record gives no point)
Daily afternoon and evening heat indices ranged from 108 to 120 degrees with a maximum heat index of 120 degrees at an University of Nebraska Mesonet site near Concord on August 21.
- Excessive Heat
- Heat at or above the local excessive heat warning criteria, or heat that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in South Dakota, August 21 to 24, 20231 death · 24 events
- Hail and Damaging Winds in Arizona, August 21, 2023$110,000 · 1.5 in hail · 5 events
- Excessive Heat in South Dakota, August 21 to 23, 202325 events
- Excessive Heat and Heat in Alabama, August 21 to 26, 202319 events
- Excessive Heat in Iowa, August 21 to 24, 202311 events
- Damaging Wind and High Wind in Idaho, August 21 to 22, 202360 kt wind · 8 events
- Excessive Heat in Minnesota, August 21 to 24, 20238 events
- Excessive Heat in Iowa, August 21 to 24, 20238 events
- High Wind in Idaho, August 21, 202366 kt wind · 4 events
- Flash Flood and Debris Flow in Puerto Rico, August 21, 2023$3,000 · 3 events
- Damaging Winds in Arizona, August 21, 2023$8,000 · 50 kt wind · 2 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 21, 20232 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1138378, 1138379.